Long QT syndrome whilst taking Citalopram and Sertraline

Hi, I was wondering if anyone has developed a long QT (which is an electrical problem with the heart, which can be picked up on an ECG) whilst taking antidepressants? I have suffered with depression and anxiety for 22 years and for most of that time I have been on medication for it. I recently had an ECG as i was feeling some flutters in my chest which wasn't the usual panic attack symptoms for me. Anyway I was found to have a long QT and my GP thought it could be down to the Citalopram which I was on at the time. As there is a danger sudden death with a long qt I had to come off of the Citalopram within days. Once I had a clear week off of the tablets I had another ECG it showed normal again and I was so relieved! My GP then put me on sertraline and last week I was given another ECG as I was feeling the flutters again, and again the ECG showed a long QT. So I am in the process of coming off the Sertraline and this time my GP is reluctant to put me on any other meds. So I am not sure how I will cope without antidepressants (any tips would be great) I know that most people will never get this condition and its not only antidepressants that can cause a long QT syndrome and this post is not meant to cause any panic, it is purely to raise awareness and to see if any others have suffered the same as I have?

2 Replies

oldestnewest
  • Hi Jules , as you say this must be a very rare side effect, but unfortunately that's one of the problems with anything different we introduce into our system's, we just never know how our bodies and minds react until we try.

    When you think about it there is so many other approaches out there to try. Aromatherapy is shown to be very calming for stress suffering, as is meditation, hypnosis, acupuncture and even the over the counter drugs like st. John's wort and others.

    Medications don't usually cure, but just help to ease the situation so that we can address these problems with therapies like CBT or counselling to get to the route and a better way to cope with situations as they occur?

    I hope you find a better path that will help you with what sounds to have been a very long struggle, I also hope you are lucky to have a supportive and understanding GP even if medication is not the best option for you. Take care xxx

  • Aww thank you for your reply Ladeda :) I feel that I have a mountain to climb but I am determined to find the best solutions to help me to cope and have a good quality of life. xx

You may also like...